Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 41, NWS Lubbock, TX

May 6, 2008Terry County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 6, 2008, 6:16 PM CDT for Terry County, Texas. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 6, 2008, 6:16 PM CDT (23:16 UTC)
Expired
May 6, 2008, 6:45 PM CDT
In force
29 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon

County Terry County, TX

The radar

The Lubbock radar (KLBB), 72 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 6:25 PM CDTHAIL 1.253 W Meadow, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 3:26 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.3 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2008-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1418 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2008-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 221 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1418 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
655 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
221 m²/s²
0-3 km storm-relative helicity
324 m²/s²
Significant tornado parameter
2.2
Supercell composite
9.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:49 PM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, May 6, 3:49 PM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
349 PM CDT TUE MAY 6 2008

.SHORT TERM...
THE PRIMARY CONCERN THROUGH THE SHORT TERM PERIOD REMAINS TONIGHT/S
SEVERE WEATHER POTENTIAL. THE LATEST SATELLITE/RADAR IMAGERY SHOWS
CONVECTIVE ACTIVITY INCREASING IN VERTICAL DEVELOPMENT AND
COVERAGE...CONCENTRATED ALONG A LINE FROM NEAR CLOVIS TO HOBBS. THIS
APPEARS TO BE THE CORRIDOR IN WHICH DIURNAL MIXING IS TIGHTENING A
DRYLINE. AT LEAST ONE...POSSIBLY TWO...NORTHWEST TO SOUTHEAST
ORIENTED BOUNDARIES ALSO APPEAR TO BE EVOLVING IN THE CU FIELD OVER
THE WESTERN SOUTH PLAINS. THIS IS IN THE SUSPECTED VICINITY OF AN
OUTFLOW BOUNDARY REMNANT FROM OVERNIGHT CONVECTION AND POSSIBLY
EVIDENCE OF A DIFFERENTIAL HEATING BOUNDARY RESULTANT SOUTH OF
TODAY/S CENTRAL/NORTHERN SOUTH PLAINS CLOUD COVER.

GENERALLY EXPECT STORMS TO DEVELOP VICINITY THE TEXAS/NEW MEXICO
BORDER DURING THE NEXT 1 TO 3 HOURS. SOME OF THESE STORMS MAY BE
SUPERCELLULAR...PLEASE REFER TO TORNADO WATCH 267. THE COVERAGE OF
STORMS/RAIN SHOULD INCREASE OVER THE WESTERN/CENTRAL SOUTH PLAINS
DURING THE EVENING HOURS AS A LLJ DEVELOPS AND EFFECTIVELY HELPS TO
SPREAD/PROPAGATE CONVECTION EASTWARD. SUFFICIENT SHEAR/INSTABILITY
WILL REMAIN IN PLACE TO JUSTIFY A CONTINUED SEVERE WEATHER
THREAT...INCLUDING DAMAGING WINDS AND POSSIBLY AN ISOLATED
TORNADO.

THE RISK FOR CONVECTION WILL BEGIN TO TRANSLATE EASTWARD...ALTHOUGH
GRADUALLY...DURING THE OVERNIGHT/EARLY WEDNESDAY MORNING TIMEFRAME
AS THE UA LOW PROPAGATES OVER THE SOUTHERN ROCKIES. COLD CORE ALOFT
IS EXPECTED TO TRANSLATE OVER THE SOUTH PLAINS DURING THE DAY...WITH
A CHANCE OF SHOWERS/THUNDERSTORMS PERSISTING...ESPECIALLY OVER THE
NORTHEASTERN HALF OF THE FORECAST AREA. HOWEVER...RELATIVELY BREEZY
WESTERLY WINDS WILL LIKELY OVERSPREAD THE WESTERN/CENTRAL ZONES AS A
DRY SLOT WRAPS THROUGH THE SOUTHERN PORTION OF THE LOW.

.LONG TERM...
DRY CONDITIONS EXPECTED THROUGH EXTENDED PERIOD. UPPER LOW MOVING
ACROSS THE REGION WEDNESDAY TO BE OVER CENTRAL OKLAHOMA BY EARLY
EVENING WITH THE POSSIBILITY OF SOME WRAP AROUND SHOWERS OVER OUR
NORTHEAST ZONES WEDNESDAY EVENING. NEAR ZONAL FLOW ALOFT INTO END
OF THE WEEK WITH WEAK QUASI-STATIONARY FRONT OSCILLATING BETWEEN
WESTERN OKLAHOMA AND OUR NORTHEAST ZONES. DRY...DOWNSLOPE FLOW
IS EXPECTED WEST OF FRONTAL BOUNDARY. ALSO WITH LITTLE IN WAY OF
MOISTURE AS DRY LINE REMAINS TO OUR EAST...NO PRECIPITATION IS
EXPECTED. A STRONG SHORTWAVE MOVING FROM THE PACIFIC NORTHWEST
INTO THE CENTRAL PLAINS BY SATURDAY EVENING WILL DRIVE THE FRONT
SOUTHWARD ACROSS THE AREA SUNDAY NIGHT. THUS AFTER ABOVE NORMAL
TEMPERATURES THURSDAY INTO SATURDAY...SUNDAY TO BE SLIGHTLY
COOLER...WITH TEMPERATURES DROPPING BACK INTO THE UPPER 70S TO
LOWER 80S. TEMPERATURES TO QUICKLY REBOUND ON MONDAY AS AN UPPER
LEVEL RIDGE MOVES TOWARD EAST TEXAS...WITH FLOW ALOFT BECOMING
SOUTHWEST AS ANOTHER SHORTWAVE DIVES DOWN INTO THE SOUTHERN
ROCKIES LATE TUESDAY AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        56  75  50  85  51 /  60  20  10   0   0
TULIA         58  76  50  84  53 /  60  20  10   0   0
PLAINVIEW     58  78  51  87  53 /  60  20  10   0   0
LEVELLAND     58  80  53  90  54 /  60  20  10   0   0
LUBBOCK       58  77  54  90  56 /  60  20  10   0   0
DENVER CITY   58  86  54  92  56 /  60  10  10   0   0
BROWNFIELD    58  85  55  92  55 /  60  20  10   0   0
CHILDRESS     65  76  54  87  60 /  60  50  20   0   0
SPUR          64  79  53  90  58 /  50  30  10   0   0
ASPERMONT     67  88  56  90  63 /  50  40  10   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

20/08
Hazardous weather outlook, May 6, 2:48 PM CDT, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
248 PM CDT TUE MAY 6 2008

TXZ021>044-072000-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
248 PM CDT TUE MAY 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND TONIGHT OVER ALL OF THE WEST TEXAS SOUTH PLAINS REGION.
ISOLATED STORMS WILL LIKELY DEVELOP LATE THIS AFTERNOON WITHIN THE
CORRIDOR ROUGHLY BETWEEN THE NEW MEXICO STATE LINE AND THE
INTERSTATE 27 AND HIGHWAY 87. STORMS WILL LIKELY BECOME MORE
SCATTERED DURING THE EARLY EVENING HOURS. ATMOSPHERIC CONDITIONS
WILL BE FAVORABLE FOR SUPERCELLS. LARGE HAIL...DAMAGING WINDS...
AND PERHAPS A FEW TORNADOES WILL BE POSSIBLE AS THUNDERSTORMS MOVE
NORTHEASTWARD OVER THE SOUTH PLAINS AND ROLLING PLAINS TONIGHT.

IF THUNDERSTORMS IMPACT AREAS AFFECTED BY THIS MORNING/S HEAVY
RAINFALL...SOME ISOLATED FLASH FLOODING MAY OCCUR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

.SPOTTER INFORMATION STATEMENT...

In the hours before

Special weather statement, May 6, 5:17 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
517 PM CDT TUE MAY 6 2008

TXZ040-041-062245-
LYNN TX-TERRY TX-
517 PM CDT TUE MAY 6 2008

...STRONG THUNDERSTORMS ACROSS TERRY AND LYNN COUNTIES...

AT 514 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES NORTHEAST OF UNION...OR ABOUT 9 MILES
SOUTHEAST OF BROWNFIELD...MOVING NORTHEAST AT 30 MPH. ADDITIONAL
STRONG THUNDERSTORMS WERE DEVELOPING OVER LYNN COUNTY...NORTH OF NEW
MOORE.

BRIEF...STRONG WIND GUSTS UP TO 55 MPH AND HALF INCH DIAMETER HAIL
ARE POSSIBLE WITH THESE STORMS. MOVE TO A PLACE OF SAFETY IF
THREATENING WEATHER APPROACHES. STAY AWAY FROM WINDOWS.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

KW
Special weather statement, May 6, 5:38 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
538 PM CDT TUE MAY 6 2008

TXZ027-028-062315-
BAILEY TX-LAMB TX-
538 PM CDT TUE MAY 6 2008

...STRONG THUNDERSTORM ACROSS BAILEY COUNTY...

AT 534 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ENOCHS...OR ABOUT 9 MILES NORTH OF MORTON...
MOVING NORTHEAST AT 15 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Special weather statement, May 6, 5:47 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
547 PM CDT TUE MAY 6 2008

TXZ035-062315-
LUBBOCK TX-
547 PM CDT TUE MAY 6 2008

...STRONG THUNDERSTORM ACROSS SOUTHERN LUBBOCK COUNTY...

AT 544 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES SOUTH OF WOODROW...OR ABOUT 12 MILES WEST
OF SLATON...MOVING NORTHEAST AT 50 MPH.

BRIEF...STRONG WIND GUSTS UP TO 55 MPH AND HALF INCH DIAMETER HAIL
ARE POSSIBLE. MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER
APPROACHES. STAY AWAY FROM WINDOWS.

STORM INTENSITY IS INCREASING.

KW

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 8:14 PM CDTSevere Thunderstorm WarningLUBBailey61 min
May 5, 8:34 PM CDTSevere Thunderstorm WarningLUBCastro56 min
May 5, 9:05 PM CDTSevere Thunderstorm WarningLUBCastro, Lamb55 min
May 5, 9:53 PM CDTSevere Thunderstorm WarningLUBCochran67 min
May 5, 11:00 PM CDTSevere Thunderstorm WarningLUBCochran, Hockley60 min
May 5, 11:59 PM CDTSevere Thunderstorm WarningLUBCochran, Hockley, Lubbock46 min
May 6, 12:39 AM CDTAreal Flood AdvisoryLUBHockley66 min
May 6, 2:16 AM CDTSevere Thunderstorm WarningLUBHale, Hockley, Lamb, Lubbock29 min
May 6, 5:42 PM CDTSevere Thunderstorm WarningLUBLynn, Terry33 min
May 6, 5:45 PM CDTSevere Thunderstorm WarningLUBBailey, Lamb45 min
May 6, 5:53 PM CDTSevere Thunderstorm WarningLUBLubbock52 min
May 6, 5:59 PM CDTSevere Thunderstorm WarningLUBLubbock, Lynn31 min
May 6, 6:01 PM CDTSevere Thunderstorm WarningLUBCastro, Lamb44 min
May 6, 6:25 PM CDTSevere Thunderstorm WarningLUBLynn35 min
May 6, 6:32 PM CDTSevere Thunderstorm WarningLUBTerry28 min
May 6, 6:39 PM CDTSevere Thunderstorm WarningLUBCrosby, Lubbock36 min
May 6, 6:42 PM CDTSevere Thunderstorm WarningLUBHockley, Lubbock48 min
May 6, 6:47 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens43 min
May 6, 6:51 PM CDTSevere Thunderstorm WarningLUBCastro, Hale, Lamb, Swisher54 min

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.